Strategic advice & funding for housing, care & support providers

Contact us now to discuss your requirements

     

    The Health Protection Agency (HPA) said a person who injected heroin died from being infected with Anthrax.

    There has been a small outbreak of cases in Europe, with 13 cases identified by health officials since early June, and local agencies are being advised to talk to their service users who inject drugs about the risk of anthrax infection.

    Six of the cases have occurred in the UK, including four in England, one in Scotland and one in Wales.

    The HPA said the source of the infection is presumed to be contaminated heroin, but it is “unclear” whether the British cases are linked to the European outbreak, which has affected drug users in Denmark, Germany and France.

    Anthrax is a bacterial infection and is primarily a disease of herbivorous mammals, though other animals and some birds can also contract it. Drug users can become infected when heroin is contaminated with anthrax spores.

    Dr Fortune Ncube, an expert in blood-borne viruses at the HPA, said:

    Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to be alert to the possibility of anthrax infection in heroin users presenting with signs and symptoms – which include severe soft tissue infections or blood poisoning – to prevent any delays in providing treatment.It is possible that further cases may be seen in people who inject heroin.

    People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores.

    This could be a source of infection if injected, smoked or snorted – there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.

    Dr James Sedgwick, interim director of the HPA’s Kent health protection unit, said:

    In light of this recent case in Medway, we have advised local agencies to talk to their service users who inject drugs about the risk of anthrax infection.

    People who inject drugs often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties.

    They should seek medical advice quickly in such circumstances generally but particularly now because we have concerns that some batches of heroin in circulation may be contaminated with anthrax. Early treatment with antibiotics is essential for a successful recovery.

    Source: Guardian

    December 19, 2012 by Support Solutions Categories: Substance Misuse

    Latest Briefing

    Introduction The National Statement of Expectations for Supported Housing (NSE) was finally published on 20 October 2020, five years after the 2015 Comprehensive Spending Review suggested regulatory and oversight changes were needed, although in 2018 the government >>>

     

    Customer endorsement

    Revenue Optimisation

    "I am really impressed with Support Solutions and how small organisations are supported with information and training"

    Susan HarrisonĀ  - Tenant Support Services

    Quick Contact